Severe anaphylactoid reactions to cuprammonium cellulose hemodialyzers

J. T. Daugirdas, T. S. Ing, D. M. Roxe, P. T. Ivanovich, F. Krumlovsky, S. Popli, M. M. McLaughlin

Research output: Contribution to journalArticlepeer-review

Abstract

Twenty-one severe reactions to hemodialysis occurred in approximately 260,000 dialysis treatments at three centers within a 10 1/2 -year period. Reactions typically appeared within minutes of initiating dialysis, and were characterized by cardiopulmonary, mucocutaneous, and/or gastrointestinal tract symptoms highly suggestive of anaphylaxis. Four respiratory arrests and one death resulted. Analysis of dialyzer use patterns and of each patient's dialyzer exposure history strongly implicated hollow-fiber dialyzers made of cuprammonium cellulose (CC) as a cause of these reactions. No obvious factors could be found to identify predisposed patients. Less than optimal rinsing of the CC hollow-fiber dialyzers prior to use may have been responsible for some, but not all, of these reactions.

Original languageEnglish (US)
Pages (from-to)489-494
Number of pages6
JournalArchives of Internal Medicine
Volume145
Issue number3
DOIs
StatePublished - May 29 1985

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Severe anaphylactoid reactions to cuprammonium cellulose hemodialyzers'. Together they form a unique fingerprint.

Cite this